Category: 

Is It Safe to Combine Methadone and Benzodiazepines?

Article Details
  • Written By: Mary McMahon
  • Edited By: Shereen Skola
  • Last Modified Date: 23 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The great magician and escape artist Harry Houdini died on Halloween in 1926.  more...

December 11 ,  1946 :  UNICEF was established.  more...

Combining methadone and benzodiazepines is generally not safe, because the drugs can fatally interact. They both have sedating effects on the central nervous system, which can lead to difficulty breathing as well as cognitive impairment. In some cases, this can be deadly if the patient does not receive appropriate treatment. Patients in drug treatment using methadone as part of their recovery who also experience anxiety may need to pursue alternatives to benzodiazepines in order to stay safe. Medical professionals may consider benzodiazepine therapy if other treatment options are not effective, in which case the patient needs to be carefully supervised.

Methadone is an opioid medication used in pain management and drug treatment programs. Benzodiazepines act on the central nervous system to address symptoms of anxiety and stress, and are very widely recommended in many regions of the world. The combination of methadone and benzodiazepines is recommended against in many clinical practice guidelines, backed by numerous scientific studies showing an increased risk of severe and fatal complications for patients on both medications.

Ad

Concerns about bad interactions in patients who take methadone and benzodiazepines stem from the fact that the dual depression of the central nervous system can pose a serious risk. Benzodiazepine use is more likely to result in airway obstruction, which can be a problem when a patient starts breathing more slowly and irregularly as a result of severe central nervous system depression. Patients can also develop symptoms like slurred speech, confusion, dizziness, and unconsciousness. This can be an especially high risk for patients on big doses of either or both medications.

Analysis on deaths among patients using methadone indicates that benzodiazepines can be a significant factor. For this reason, providers may be reluctant to recommend methadone and benzodiazepines together. People using these medications without medical supervision should make sure providers are aware of it if they are seeking medical treatment for symptoms like neurological impairment. Medical providers need this information so they can identify an interaction and treat the patient properly.

Some patients taking methadone may discuss anxiety and stress with the medical providers supervising their care. Treatments like therapy, other medications, and meditation are available. If these are not effective and the patient continues to experience distress that interferes with tasks of daily living, the provider may consider benzodiazepines. Concerns about complications may lead the provider to recommend a very low dose along with constant monitoring, which can include blood tests, regular checkin appointments, and other measures to catch complications caused by methadone and benzodiazepines early.

Ad

You might also Like

Recommended

Discuss this Article

cwfam
Post 2

I would like to know something. I am in MMT, and have been for about a year now. I am at a higher dose at 140mg, and not holding too well. I am having a lot of withdrawal symptoms, and just having a rough time. The docs are not able to raise my dose, so they are telling me to try a benzo to help with other symptoms, Xanax 0.25 mg. Even though I have been a opiate addict, I have very rarely taken benzo unless anxiety was present, and even then was never on done at same time.

Does anyone know what I am going through and does anyone have an answer if the benzo at a low dose will be OK with me taking the dose? I just am trying to find some relief, and in no way trying to get extra high. Help!

anon274057
Post 1

Unfortunately, doctors prescribe methadone and other drugs like Soma and Restoril together. The combination caused the death of my son. As far as we can tell, the medications were taken as prescribed. They just ay it was a doctor's 'call'.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email